What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 10, 4:01 PM EST, 57 minutes earlier.
Area forecast discussion, Sep 10, 4:01 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
501 PM EDT Thu Sep 10 2020
.SYNOPSIS...
Showers and isolated thunderstorms cross the area this evening,
with locally heavy downpours possible. A cold front moves
across much of the area tonight, with dry conditions behind the
front. The front moves offshore Friday, and high pressure
brings dry and cooler weather through Saturday. Another cold
front will bring a round of showers and possibly a thunderstorm
late Sunday into Sunday night followed by warm and drier
conditions Monday. High pressure builds in Tuesday with cool and
dry weather followed by a gradual warming trend Wednesday into
Thursday. High surf conditions from Paulette may impact the
coast Tuesday through Thursday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
* Showers tonight with a few thunderstorms possible, localized
downpours could produce urban and poor drainage flooding.
* Cold front moves through much of southern New England, with drying
after midnight across the interior.
Tonight...
Broad mid-level trough digs from Ontario eastward through Quebec and
northern New England, with ridging building into the western Great
Lakes. At the surface, we have a cold front which will slowly push
through southern New England from NW to SE overnight. By daybreak
Friday the front should be situated near south coastal New
England/Cape/Islands.
Until the front moves through the area we will still be under the
influence of the tropical moisture plume, with precipitable water 2+
inches across the SE 2/3 of our region. Still may have enough MUCAPE
in place for a few thunderstorms prior to the frontal passage as
well. Main threat with any thunderstorms will be locally heavy
rainfall, with localized urban and poor drainage flooding possible.
Chances for rainfall across the interior come to an end after
midnight, with the back edge of any showers reaching RI/southeast MA
around daybreak Friday. Expecting some areas of fog to develop this
evening, with improving visibility behind the front. Low
temperatures range from the mid 50s to the mid 60s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday...
The cold front moves offshore during the morning. We have a chance
for showers along the south coast to start the day, otherwise dry
conditions settle in. High pressure over the Great Lakes Region
moves eastward during the day, building into New England. Over our
area, decreasing cloud cover with mostly sunny skies by early
afternoon. N/NNE wind prevails, gusting 20-30 mph along the east
coastal MA shoreline and Cape/Islands.
Dew points will plummet into the mid 40s and 50s by the afternoon.
Cold air advection and onshore winds will result in high
temperatures ranging from the upper 60s to the upper 70s, warmest
in the lower Connecticut River Valley.
Friday Night...
Upper level ridge builds into the area, while surface high pressure
becomes centered over New England. Result should be dry weather with
clear skies and light N/NE winds over the interior, and NE winds 10-
15 mph along east coastal MA/Cape/Islands. Thinking there is a
low chance for some marine stratus developing/moving onto the
east coastal MA shoreline, but better chances for this may stay
offshore or form to our south. Overnight lows expected to range
from the mid 40s to mid 50s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights...
* Dry and cool Sat
* Risk of showers and isolated t-storms increases late Sun/Sun night
along with increasing humidity
* Improving conditions Mon with above normal temps
* Dry and cool Tue then moderating temps Wed/Thu
* High surf conditions possible Tue-Thu
Saturday...
Strong high pres builds to the north which will bring sunshine and
cool temps with easterly flow in place. Will have to watch for
potential lower clouds developing in the east. NAM is aggressive
with low clouds as it shows a shallow layer of low level moisture
trapped below inversion but think this is overdone so followed drier
GFS/ECMWF solution with sunshine. 925 mb temps 10-13C from E to W
will result in highs 65-70, except 70-75 in the CT valley. The high
moves off to the east Sat night with clouds increasing overnight
which will preclude ideal radiational cooling. Still a cool light
with lows upper 40s to mid 50s.
Sunday and Sunday night...
De-amplifying shortwave moves east from the Gt Lakes with the
attendant front crossing the region Sun night. While clouds will be
increasing Sunday, much of the day may end up dry especially in the
east. A few showers may spill into western New Eng later on Sun as
deep moisture plume moves in from the west. Better chance of showers
and possibly a t-storm appears to be Sun night as forcing for ascent
increases within the right entrance region of the upper jet. Global
guidance not too bullish on widespread QPF and suggesting just
scattered activity. Some elevated instability and PWAT plume around
2 inches moves up along the south coast Sun night where the risk for
convection may be highest. Highs will recover into the 70s Sun with
increasing humidity later Sun and especially Sun night as dewpoints
climb well into the 60s.
Monday...
Timing of the front exiting the region is somewhat uncertain and it
is possible clouds and a few showers linger along the coast in the
morning if slower timing is realized. Otherwise, drying trend from
north to south with increasing sunshine. Cooler low level temps
lagging to the north so a warm day is expected behind the front with
highs 75-80. Becoming less humid as dewpoints will be dropping
through the day.
Tuesday through Thursday...
Dry pattern during this period as high pres in control. Cool day Tue
with temps several degrees below normal, mainly in the 60s with NE
flow. Then gradual warming trend Wed into Thu with above normal
temps by Thu.
Paulette expected to remain well east of New Eng but increasing
southerly swell will be developing from the south. This will
likely bring increasing surf Tue into Thu with risk of dangerous
rip currents.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 00Z...Moderate confidence.
Mix of VFR/MVFR conditions across much of the area as areas of SHRA
and isolated TSRA move across the area. IFR/LIFR conditions lingered
over the Cape and Islands with locally dense fog. S/SW winds 5 to 10
kts.
Tonight...Moderate confidence.
SHRA and isolated TSRA with locally heavy rainfall, becoming focused
near the south coast overnight. Mainly MVFR/IFR cigs/VSBYs with
areas of fog, gradual improvement in the interior after midnight.
Along the south coast, Cape and Islands, locally dense fog is
possible. SW winds will shift to N/NW from northwest to
southeast, mainly after midnight.
Friday...High confidence.
Any lingering SHRA along the south coast/Cape/Islands coming to
an end along the south coast during the morning. All locations
improving to VFR. N/NE winds around 5-10 kts. Winds 10-15 kts
across Cape Cod and the Islands with gusts of 15-20 kts.
KBOS Terminal...Moderate confidence in the TAF. MVFR ceilings
this evening and tonight with periods of SHRA. Isolated TSRA
possible this evening. Becoming VFR Fri morning.
KBDL Terminal...Moderate confidence in the TAF. MVFR ceilings
with periods of SHRA and isolated TSRA possible through 00Z.
Then SHRA diminishing this evening. Improving CIGs by 12Z Fri
to VFR.
Outlook /Saturday through Tuesday/...
Saturday: VFR. Breezy.
Saturday Night: VFR.
Sunday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Sunday Night: Mainly MVFR, with areas VFR possible. Chance
SHRA, slight chance TSRA.
Monday: VFR.
Monday Night through Tuesday: VFR. Breezy.
&&
.MARINE...
Tonight...SW winds 5 to 10 kts becoming N 10-15 kts and gusty
towards daybreak. Along the waters east of Mass Bay/Ipswich Bay,
wind gusts increase to 25 kts towards daybreak with seas
building to 3 to 5 feet. SCA headlines start late tonight in
that area.
Friday...SCA headlines posted for most of the coastal waters,
nearshore for NNE wind gusts to 25 kts, and on the outer coastal
waters for both gusts to 25 kts and seas building to 5 to 7
feet.
Friday Night...Still some NE wind gusts 20-25 kts, mainly on the
outer waters, where seas of 5 to 7 feet will linger. SCA
headlines continue for the outer coastal waters.
Outlook /Saturday through Tuesday/...
Saturday through Sunday: Winds less than 25 kt. Seas up to
5 ft.
Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, slight chance of thunderstorms.
Monday: Winds less than 25 kt. Seas up to 5 ft.
Monday Night: Winds less than 25 kt. Areas of rough seas.
Tuesday: Winds less than 25 kt. Rough seas up to 9 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 8 AM to 6 PM EDT Friday for ANZ231-
232-251.
Small Craft Advisory from noon to 6 PM EDT Friday for
ANZ233>235-237.
Small Craft Advisory from 6 AM Friday to 6 AM EDT Saturday for
ANZ250-254.
Small Craft Advisory from 8 AM Friday to 6 AM EDT Saturday for
ANZ255-256.
&&
SYNOPSIS...KJC/NMB
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...KJC
AVIATION...KJC/NMB
MARINE...KJC/NMBHazardous weather outlook, Sep 10, 3:23 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
423 PM EDT Thu Sep 10 2020
CTZ002>004-MAZ002>024-026-RIZ001>008-112030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
423 PM EDT Thu Sep 10 2020
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230>237-250-251-254>256-112030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
423 PM EDT Thu Sep 10 2020
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Sep 10, 3:27 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
427 PM EDT Thu Sep 10 2020
MAZ005>007-102115-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
427 PM EDT Thu Sep 10 2020
...TORRENTIAL RAINFALL IN EXTREME NORTHEAST MASSACHUSETTS ON THE NEW
HAMPSHIRE BORDER...
At 425 PM EDT, Doppler radar was tracking a cluster of showers with
torrential rainfall across extreme northeast Massachusetts right
along the New Hampshire border. This will result in pockets of poor
drainage street flooding.
Locations impacted include...
Lowell, Lawrence, Haverhill, Methuen, Chelmsford, Dracut,
Newburyport, Amesbury, Tyngsborough, Salisbury, Groveland, Merrimac
and West Newbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4286 7085 4287 7082 4285 7082 4263 7139
4270 7144 4270 7129 4274 7124 4274 7118
4279 7118 4281 7116 4282 7113 4281 7107
4286 7103 4287 7097 4289 7093 4289 7090
TIME...MOT...LOC 2025Z 235DEG 17KT 4280 7111
FrankSpecial weather statement, Sep 10, 4:05 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
505 PM EDT Thu Sep 10 2020
MAZ004>006-012-102200-
Southern Worcester MA-Central Middlesex County MA-Western Essex MA-
Northern Worcester MA-
505 PM EDT Thu Sep 10 2020
...POCKETS OF TORRENTIAL RAINFALL ACROSS CENTRAL AND NORTHEAST
MASSACHUSETTS EARLY THIS EVENING...
At 503 PM EDT, Doppler radar was tracking clusters of showers with
torrential rainfall moving across portions of central and northeast
Massachusetts. This will result in pockets of poor drainage street
flooding, especially in urbanized areas. Drive with extra caution!
Locations impacted include...
Lowell, Lawrence, Framingham, Haverhill, Methuen, Billerica,
Marlborough, Woburn, Shrewsbury, Chelmsford, Andover, Lexington,
Dracut, Tewksbury, North Andover, Reading, Burlington, Wilmington,
Westford and Acton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4279 7092 4276 7096 4273 7093 4269 7097
4267 7096 4264 7090 4252 7113 4252 7116
4247 7122 4249 7125 4244 7127 4218 7175
4232 7174 4275 7122 4274 7118 4278 7118
4282 7113 4281 7107 4286 7103 4288 7094
TIME...MOT...LOC 2103Z 235DEG 17KT 4249 7140
FrankSpecial weather statement, Sep 10, 4:55 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
555 PM EDT Thu Sep 10 2020
MAZ005>007-014-102300-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
Southeast Middlesex MA-
555 PM EDT Thu Sep 10 2020
...TORRENTIAL RAINFALL ACROSS PORTIONS OF NORTHEAST MASSACHUSETTS...
At 553 PM EDT, Doppler radar was tracking a cluster of showers with
torrential rainfall across portions of northeast Massachusetts. This
may result in pockets of poor drainage street flooding, especially
in urbanized locations.
Locations impacted include...
Lowell, Lawrence, Framingham, Haverhill, Walthracking a strong
thunderstorm over North Andover, moving northeast at 30 mph.am,
Medford, Peabody, Methuen, Arlington, Billerica, Beverly, Woburn,
Chelmsford, Andover, Natick, Lexington, Dracut, Tewksbury, North
Andover and Saugus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4287 7082 4270 7078 4272 7079 4277 7082
4276 7083 4270 7083 4267 7073 4227 7143
4267 7145 4274 7124 4274 7119 4280 7118
4282 7114 4281 7107 4286 7103 4289 7093
TIME...MOT...LOC 2153Z 229DEG 26KT 4271 7109
Frank